If you are familiar with gastric disturbances and nausea after a particularly hearty meal or after a bowl of hot Thai soup, then you may also be familiar with anti-acid agents.
“There are four types of anti-acid drugs, and they all work in the same way,” explains Emergency Medicine Professor Robert Glatter. - With the help of neutralizing active ingredients - aluminum, calcium, magnesium and sodium bicarbonate - anti-acid agents lower the acidity level in the stomach. It relieves irritation of the stomach, esophagus and small intestine that connects to the stomach, ”says magazine "Health".
Antacids help with gastroesophageal reflux disease, gastritis and peptic ulcer disease, covering the inner membrane of the stomach and esophagus with an artificial layer. This facilitates unpleasant burning and indigestion.
Although anti-acid remedies may seem completely safe, they, like other drugs, may have side effects. Therefore, do not abuse their technique. “Regular long-term use of anti-acid drugs can lead to unpleasant consequences, both for the digestive system and for other organs,” warns Professor Glatter.
These 7 side effects may be associated with excessive intake of anti-acid agents:
"Constipation is the surest sign of excessive intake of anti-acid drugs," says Dr. Glatter, "more often they are observed when taking funds with calcium and aluminum."
This side effect does not go away immediately, but may last for the entire time that anti-acid remedies are taken. If you are faced with constipation, it is worth trying the drug with other active substances, or refuse them altogether.
On the other hand, antacids can also give the opposite effect - in the form of diarrhea (this is a remedy with magnesium).
“Muscle twitching, general weakness and even pain are common causes of patient complaints,” says Dr. Glatter. This effect is caused by calcium, magnesium and phosphorus contained in anti-acid agents.
Any changes in the level of electrolytes can affect the function of muscles and nerves, and high-dose anti-acid agents can change this level, leading to unpleasant sensations in the muscles.
Slow breathing can be a signal of an anti-acid overdose. This occurs when the pH level in the blood rises due to an increased content of sodium bicarbonate or calcium carbonate. Too slow breathing can increase the amount of carbon dioxide in the body, which will lead to fatigue and drowsiness.
Risk of infection
“Gastric juice promotes digestion, and also protects the body against bacteria from food,” says Dr. Glatter. An excess of antacids can impair this function.
“Excessive neutralization of gastric acid will allow bacteria to survive in the stomach. This will increase the risk of infection with bacteria, including gastroenteritis and bacterial diarrhea, ”adds Glatter. Upper respiratory tract may also be at risk.
Excessive intake of calcium carbonate antacids can lead to hypercalcemia. “This syndrome was first described in 1920-x when treating patients with peptic ulcer with milk and bicarbonate,” says Dr. Glatter. “With this violation, the lining of the stomach and the first part of the small intestine are destroyed.”
Without the necessary treatment, hypercalcemia can be a health hazard: kidney failure and calcium deposition in the internal organs and vessels, threatening a variety of diseases. Fortunately, the disease can be “unfolded” by simply abandoning anti-acid drugs.
Antacids with calcium can lead to the formation of kidney stones - solid crystals that form inside the kidneys or in the urinary tract. "Kidney stones can lead to blood penetration into the urine and to strong fights in the back or side," adds Dr. Glatter.
People suffering from kidney stones should refuse to take anti-acid drugs, because they can lead to toxic levels of aluminum accumulation in the blood, adds Dr. Glatter.
One of the most important side effects of over-taking of anti-acid drugs is an increased risk of osteoporosis. "Aluminum anti-acid agents can weaken bones, as they can flush vital salts like calcium and phosphates out of the body," says Dr. Gatter.
This is especially dangerous for people with increased risk and a family history of osteoporosis.